Virginia, 2022

Damaging Wind in Virginia, June 14, 2022

June 14, 2022 · NWS LWX · 1 event in 1 county or zone

A cluster of severe thunderstorms over West Virginia clipped Highland County in Virginia, resulting in localized wind damage around midday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cluster of severe thunderstorms over West Virginia clipped Highland County in Virginia, resulting in localized wind damage around midday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 8:09 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 14, 8:09 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
909 AM EDT Tue Jun 14 2022

.SYNOPSIS...
A weak front will linger around the Mid-Atlantic region through
Wednesday while high pressure builds to the northeast and
southwest. A stronger cold front will approach Thursday into
Friday. High pressure will build into the area over the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Complex "nowcast" type of situation through the morning hours
with multiple convective impulses in northwest flow aloft. MCS
originally moving toward western Maryland fell apart, but some
storms are redeveloping as the outflow encounters higher dew
points in the lee of the terrain.

There are a couple areas of concern. One is along the Bay into
the Baltimore metro area. A line of heavier showers and
thunderstorms developed on the outflow of the MCS and the
convergence along a weak backdoor boundary. Most of this
convection should be elevated and fast moving so the threat for
severe storms or flooding is low.

The other area of concern is along the Potomac Highlands into
the central Shenandoah Valley. Another boundary is located in
this area, and it can be seen via the CAPE gradient from the
mesoanalysis. Steep mid-level lapse rates associated with an EML
are along and southwest of the boundary. The orientation of the
convection is parallel to the mean flow, therefore a period of
training thunderstorms is possible this morning into midday
across these areas. A Flood Watch for potential flash flooding
has been issued for this area.

Elsewhere, the remnants of the MCS may trigger some showers and
perhaps even a thunderstorm through midday.

The MCS and its upper-level energy will move off to the
southeast later this afternoon. This should cause a diminishing
trend in convection along with increasing sunshine. However, a
shower or t-storm is still possible along the Potomac Highlands
into central Virginia, where the backdoor boundary will most
likely setup.

Extensive debris cloudiness (through midday) and a developing
northerly wind behind a weak front will keep temperatures in the
upper 70s and 80s today, perhaps touching 90 in the far south.

Tonight should be dry, warm, and muggy, although a few models
suggest another weak disturbance could produce a few showers or
storms over the Appalachians toward daybreak.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper ridging will likely keep conditions dry Wednesday into
Wednesday night with temperatures continuing into the upper 80s
to low 90s. Heat indices will again be nearing Heat Advisory
Criteria, especially in the central Shenandoah Valley where
criteria is 100, but confidence remains low in this potential.
The stalled front will keep the highest instability over the
mountains, but storms will be dependent on any sort of MCV or
other subtle trigger. There is some conditional risk for severe
weather due to moderate shear and high instability should such a
trigger (or existing cluster of storms) cross the area.

A trough will be crossing well to the north on Thursday, driving
a cold front to the southeast. The best forcing will remain to
the north, but there will be increasing thunderstorm chances as
the afternoon and evening wear on. Once again, shear and
instability will be sufficient for a severe weather risk,
especially northern/northwestern parts of the area. Temperatures
will remain above normal, and some areas west of the Blue Ridge
with 100 Heat Advisory criteria may come close to that value.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
While the first front may push to the southeast early Friday, a
second boundary may cross during the day with some risk of
showers and storms.

After the front clears, much drier weather with more mild
temperatures are expected over the weekend into early next week.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Thunderstorms near KMTN and KBWI should clear off within the
next hour. An isolated popup storm is possible late this morning
into early this afternoon elsewhere. Perhaps more widespread
convection may impact KCHO closer to a boundary. Some period of
MVFR ceilings are also possible but confidence is low.
The storm threat will be winding down this afternoon.

Patchy fog possible tonight and Wednesday night (along with low
clouds for the latter). Thunderstorm chances are low, but not
zero, for Wednesday into Wednesday night. Sub-VFR possible at
times in potential TSRA Thu-Fri as a cold front crosses. Winds S
becoming NW. High pressure/VFR for Saturday.

&&

.MARINE...
A few strong storms are expected over the Bay late this morning.
A backdoor boundary will settle to the southwest this afternoon
while subsidence increases behind an upper-level disturbance.
Therefore, thunderstorm chances should decrease this afternoon.

Northerly winds may come close to SCA criteria for a few hours,
but confidence is low. A few showers/thunderstorms are possible
Wednesday into Wednesday night, with marginal SCA conditions
possible in southerly channeling.

More showers and thunderstorms are possible with a cold front
Thursday into Friday. Storms could contain gusty winds, but
timing is still a bit uncertain. S flow becomes NW as the front
crosses and SCAs may be needed from Thursday through Saturday.

&&

.TIDES/COASTAL FLOODING...
While caution stages are possible this morning, a north wind
should lower anomalies later today. Southerly winds return late
Wednesday into Thursday, and sensitive locations could see minor
flooding at the astronomically favored high tides.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch until 3 PM EDT this afternoon for VAZ025-026-503-
     504-508.
WV...Flood Watch until 3 PM EDT this afternoon for WVZ505-506.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...ADS
AVIATION...BJL/ADS/DHOF
MARINE...BJL/ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 14, 4:15 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
515 AM EDT Tue Jun 14 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-150915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
515 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

Severe thunderstorms with locally damaging winds are possible
through early afternoon. Isolated instances of flash flooding are
also possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-150915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
515 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

Severe thunderstorms with locally damaging winds are possible
through early afternoon. Isolated instances of flash flooding are
also possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.

Heat index values of 100 to 105 are possible over portions of
central Virginia, the Shenandoah Valley, and eastern West Virginia
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.

MDZ001-501-502-VAZ503-504-WVZ501>506-150915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
515 AM EDT Tue Jun 14 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

An isolated thunderstorm with damaging wind gusts remains
possible through this morning. Isolated instances of flash
flooding are also possible during this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.

Heat index values around 100 are possible in the lower elevations
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.

In the hours before

Local storm report, Jun 14, 8:52 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            1 NNW FELLS POINT       39.28N  76.58W
06/14/2022                   BALTIMORE CITY     MD   DEPT OF HIGHWAYS

            HARRIS LANE CLOSED NEAR SOUTH KENWOOD AVENUE DUE TO
            HIGH WATER.

&&

EVENT NUMBER LWX2203845

CPB
Local storm report, Jun 14, 10:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     3 ESE OVERTON           37.95N  78.42W
06/13/2022                   ALBEMARLE          VA   FIRE DEPT/RESCUE

            TWO TREES BLEW DOWN IN THE 3000 BLOCK OF VA-729 BUCK
            ISLAND ROAD.

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX2203836

DH
Local storm report, Jun 14, 10:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     2 WSW OVERTON           37.95N  78.49W
06/13/2022                   ALBEMARLE          VA   DEPT OF HIGHWAYS

            TREES BLEW DOWN ON VA-627 CARTERS MOUNTAIN ROAD NEAR
            GRAND CRU DRIVE.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX2203832

DH
Local storm report, Jun 14, 10:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     3 S POOLESVILLE         39.10N  77.42W
06/13/2022                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            TREES AND BRANCHES BLEW DOWN DOWN ON WEST WILLARD ROAD.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX2203829

DH
Local storm report, Jun 14, 10:32 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 WSW NORTH POTOMAC     39.07N  77.31W
06/13/2022                   MONTGOMERY         MD   DEPT OF HIGHWAYS

            TREES BLEW DOWN NEAR THE INTERSECTION OF PETTIT WAY AND
            MD-190 RIVER ROAD.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER LWX2203831

DH
Local storm report, Jun 14, 10:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 AM EDT TUE JUN 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     2 NW BOLIVAR            39.48N  77.63W
06/14/2022                   WASHINGTON         MD   DEPT OF HIGHWAYS

            TREES BLEW DOWN ON EASTBOUND ALTERNATE US-40 OLD
            NATIONAL PIKE NEAR DAHLGREN ROAD AT THE COUNTY LINE.

&&

CORRECTED EVENT TIME...COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER LWX2203833

DH

The radar

The Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Highland

When
June 14, 11:00 AM EST
Where
Highland County, 0.22 mi E of Mustoe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.320, -79.646

Tree damage was reported near Mustoe, including tree limbs that blew down onto the driveway of a residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023363.